Alert archive / Wisconsin / Frost Advisories in 2024

Frost Advisory 3, NWS Twin Cities, MN

May 9, 2024Barron County, Chippewa County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this frost advisory at May 9, 2024, 2:19 PM CDT for Barron County, Chippewa County, Eau Claire County, Wisconsin. It took effect at May 10, 2024, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 9, 2024, 2:19 PM CDT (19:19 UTC)
In effect from
May 10, 2024, 2:00 AM CDT
Expired
May 10, 2024, 8:00 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Chippewa County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 141 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS73 KMPX 091919
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Thu May 9 2024

WIZ016-100330-
/O.UPG.KMPX.FZ.A.0001.240510T0700Z-240510T1300Z/
/O.NEW.KMPX.FZ.W.0005.240510T0700Z-240510T1300Z/
Rusk-
Including the cities of Ladysmith
219 PM CDT Thu May 9 2024

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Rusk County.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WIZ015-027-028-100330-
/O.NEW.KMPX.FR.Y.0003.240510T0700Z-240510T1300Z/
Barron-Chippewa-Eau Claire-
Including the cities of Chippewa Falls, Rice Lake, and Eau Claire
219 PM CDT Thu May 9 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Barron, Chippewa, and Eau Claire Counties.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JPC
2 follow-up statements
632 
WWUS73 KMPX 100251
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
951 PM CDT Thu May 9 2024

WIZ016-101300-
/O.CON.KMPX.FZ.W.0005.240510T0700Z-240510T1300Z/
Rusk-
Including the cities of Ladysmith
951 PM CDT Thu May 9 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Rusk County.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WIZ015-027-028-101300-
/O.CON.KMPX.FR.Y.0003.240510T0700Z-240510T1300Z/
Barron-Chippewa-Eau Claire-
Including the cities of Chippewa Falls, Eau Claire, and Rice Lake
951 PM CDT Thu May 9 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Barron, Chippewa, and Eau Claire Counties.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BED
511 
WWUS73 KMPX 100828
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
328 AM CDT Fri May 10 2024

WIZ016-101300-
/O.CON.KMPX.FZ.W.0005.000000T0000Z-240510T1300Z/
Rusk-
Including the cities of Ladysmith
328 AM CDT Fri May 10 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 32.

* WHERE...Rusk County.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

WIZ015-027-028-101300-
/O.CON.KMPX.FR.Y.0003.000000T0000Z-240510T1300Z/
Barron-Chippewa-Eau Claire-
Including the cities of Eau Claire, Chippewa Falls, and Rice Lake
328 AM CDT Fri May 10 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Barron, Chippewa, and Eau Claire Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Borghoff

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 9, 12:18 PM CDT, 2 hours 1 minute earlier. Its key messages:

  • Frost likely across northwest Wisconsin Thursday night.
  • Scattered thunderstorms, a few strong, Friday afternoon across eastern Minnesota & western Wisconsin.
  • Above-normal temperatures this weekend into next week.
Area forecast discussion, May 9, 12:18 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1218 PM CDT Thu May 9 2024

.KEY MESSAGES...

- Frost likely across northwest Wisconsin Thursday night.

- Scattered thunderstorms, a few strong, Friday afternoon across
  eastern Minnesota & western Wisconsin.

- Above-normal temperatures this weekend into next week.

&&

.DISCUSSION...
Issued at 330 AM CDT Thu May 9 2024

Light showers linger along The Iowa/Minnesota border overnight
from last night's convection over northwest Iowa/southwest
Minnesota. Development of more isolated showers is expected this
morning across eastern Minnesota & western Wisconsin as more
upper-level support moves over the area but any rainfall will be
light. Skies will gradually clear out across southern Minnesota
& western Wisconsin this afternoon with temperatures reaching
the mid-60s. Northeast winds will allow for cold air off of Lake
Superior to advect into northwest Wisconsin tonight, with
further cooling of this airmass overnight with clear skies &
winds becoming calm. Frost is likely overnight across northwest
Wisconsin (Barron/Rusk/Chippewa counties) where lows are
forecast to drop into the low to mid 30s, so take action to
protect any sensitive vegetation.

A cold front moves through the area Friday afternoon, and its
passage during peak heating will allow for scattered showers and
thunderstorms to develop during the afternoon & early evening
from eastern Minnesota into western Wisconsin. Only a few
hundred J/kg of surface- based CAPE is expected ahead of the
front, but shear values of 35-40 kts along the front suggests a
few organized thunderstorms could develop. Forecast soundings
suggest it shouldn't be too difficult for thunderstorms to mix
down wind gusts of 35-40 kts, & isolated severe wind gusts can't
be ruled out with the strongest storms. Brief downpours could
lead to rainfall amounts of 0.25-0.5" with any storms. Behind
the front across western Minnesota, northwest winds gusting
over 30 mph & RH values approaching 30% will lead to elevated
fire weather conditions during the afternoon.

The persistent cyclonic flow & cooler temperatures aloft moves
east of the Great lakes over the weekend, with rising heights
over the central CONUS leading to rising temperatures this
weekend into next week. Temperatures in the 80s look likely
Sunday, with highs generally in the mid 70s continuing into next
week. Drier northwest flow aloft persists into early next week,
with possibly some increased rain chances Sunday night as
models depict a shortwave passing through the region. The jet
stream becomes more active midweek, with ensemble guidance
highlighting Wednesday as the next chance for widespread
appreciable precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1207 PM CDT Thu May 9 2024

VFR conditions expected throughout this TAF duration with MVFR-
worthy stratus earlier this morning continuing to dissipate,
resulting in mid-level fair wx cumulus clouds through the rest
of the daytime hours. High clouds will begin streaming in from
the west overnight, eventually becoming mid-level ceilings late
Friday morning into Friday afternoon. Chances for precip
increase over far eastern MN into western WI around the 18z hour
so have included precip at the tail end of the MSP and WI TAFs
to account for that, with more details coming in later TAFs.
Breezy NE winds through this afternoon will diminish later this
evening and overnight, then picking up from the SW during the
day tomorrow.

KMSP...Main complication will be the incoming rain early Friday
afternoon, potentially slightly earlier than 18z. Any rainfall
is expected to be light but CB/TS/MVFR conditions cannot be
ruled out, however chances for such conditions are too low for
inclusion at this point.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10G20 kts.
SUN...VFR. Wind W 15G25 kts.
MON...VFR. Wind variable 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...Freeze Watch from late tonight through Friday morning for Rusk.

&&

DISCUSSION...
AVIATION...JPC
Hazardous weather outlook, May 9, 11:26 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1126 AM CDT Thu May 9 2024

WIZ014>016-023>028-100900-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1126 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Areas of frost are possible late tonight. A Freeze Watch is in
effect for Rusk County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are possible Friday afternoon. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>070-073>078-082>085-091>093-100900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
1126 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:28 AM CDTFreeze WatchMPXRusk12 hr
May 9, 2:19 PM CDTFreeze WarningMPXRusk18 hr

Nearby

Frost Advisories in Wisconsin, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.